Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 24, NWS Houston/Galveston, TX

March 27, 2009Burleson County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 27, 2009, 11:36 AM CDT for Burleson County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2009, 11:36 AM CDT (16:36 UTC)
Expired
Mar 27, 2009, 12:15 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Burleson County, TX

The radar

The Ft Hood radar (KGRK), 77 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:59 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 27, 9:59 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
959 AM CDT FRI MAR 27 2009

.UPDATE...
SHOWERS BEGINNING TO DEVELOP TO OUR WEST THIS MORNING ALONG AND
EAST OF INTERSTATE 35. HAVE BUMPED UP POPS A BIT OUT WEST TO
ACCOUNT FOR THIS ACTIVITY AND LOWERED AFTERNOON HIGH TEMPS
SLIGHTLY IN OUR NORTHWESTERN COUNTIES.

12Z NAM BRINGING THE DRYLINE ACROSS OUR AREA SLOWER THAN
PREVIOUSLY ADVERTISED WHICH WOULD ALLOW ADDITIONAL TIME FOR
CONVECTIVE DEVELOPMENT ACROSS THE AREA. HAVE KEPT POPS GOING A BIT
LONGER THIS EVENING IN OUR EASTERN COUNTIES TO ACCOUNT FOR THIS. 38

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT FRI MAR 27 2009/

DISCUSSION...
WIDESPREAD LOW STRATUS & FOG ACROSS THE REGION SHOULD PERSIST INTO
THE MID-LATE MORNING HOURS TODAY. SE TX SHOULD START OUT WITH A
PRETTY STOUT CAP TODAY. HOWEVER...WITH THE APPROACH OF THE UPPER
LEVEL TROF ALONG WITH SFC HEATING IT SHOULD EVENTUALLY ERODE.
DRYLINE WILL BE MOVING INTO THE AREA THIS AFTN QUICKLY FOLLOWED BY
A COLD FRONT DURING THE LATE AFTN & EVNG HOURS. AVAILABLE MOISTURE WILL
START OUT PALTRY (PWS<1) THANKS TO THE MESO HIGH THAT DEVELOPED
IN THE WAKE OF YDAYS STORMS. HOWEVER...GOES SOUNDER IMAGES SHOW A
TONGUE OF 1+ PWS STARTING TO MOVE TOWARD THE AREA FROM THE
VALLEY - MUCH LIKE WHAT THE 0Z GFS IS DEPICTING. SCT SHRA/TSTMS
WILL LIKELY BEGIN DEVELOPING BY EARLY AFTN ALONG THE DRYLINE BUT
THE MILLION DOLLAR QUESTION IS WHEN/WHERE SINCE ITLL HIGHLY
DEPEND ON THE CAPPING SITUATION AS WELL AS AVAILABLE MOISTURE.
MODEL CONSENSUS GENERALLY SHOWING INITIATION OCCURRING SOMEWHERE
IN THE CLL VICINITY THEN FILLING IN SEWD AS IT MOVES ALONG/EAST OF
I-45. THINK SPCS DAY 1 GRAPHIC AND REASONING IS SOUND AND WILL
GENERALLY FOLLOW ITS DIRECTION BY MENTIONING THE POTENTIAL FOR
ISOLATED SVR EAST OF A BRENHAM TO FREEPORT LINE. APPEARS BEST
SHOT WILL BE ACROSS OUR NE ZONES...BUT THEN AGAIN THERE ARE MANY
WHAT-IFS.

FRONT WILL USHER IN MUCH COLDER WX TONIGHT ALONG WITH BREEZY
CONDITIONS. NEXT SHIFT WILL LIKELY NEED TO ISSUE A WIND ADVSY FOR
AT LEAST THE COASTAL COUNTIES TONIGHT. TRENDED WEEKEND TEMPS
CLOSER TO THE COLDER RAW NAM12 DATA.

ONSHORE FLOW RESUMES SUN. NEXT FRONT IS SCHEDULED FOR MON NIGHT
(ECMWF) OR TUE (GFS). BOTH MODELS ARE DEPICTING MORE PACIFIC
MOISTURE AND UPPER IMPULSES AHEAD OF THIS FRONT THAN EARLIER RUNS
AND GFS IS NOW MORE BULLISH ON POPS. LEFT THE 20% THATS CURRENTLY
IN THE FCST FOR NOW BUT THESE MAY NEED TO EVENTUALLY BE BUMPED UP.
WEAK RETURN FLOW SETS UP WED AHEAD OF ANOTHER FRONT THURSDAY.  47

MARINE...
LOWER WINDS EXPECTED TODAY IN THE WAKE OF THE STORMS...BUT THE LONG
FETCH SHOULD HELP TO KEEP SEAS SLIGHTLY ELEVATED. HAVE OPTED FOR AN
SCEC FOR THE OFFSHORE WATERS THROUGH THIS AFTN INSTEAD OF AN SCA...
BASED ON CURRENT TRENDS. HOWEVER SCAS ARE LIKELY AREAWIDE TONIGHT/
MOST OF SAT IN THE WAKE OF THE FRONT. BUILDING HIGH PRESSURE DURING
THE LATTER PART OF SAT TO HELP LOWER WINDS/SEAS FOR THE REST OF THE
WEEKEND...WITH LIGHT ONSHORE WINDS RETURNING LATE SUN. FOR THE LONG
RANGE FCST...MODELS REMAIN CONSISTENTLY INCONSISTENT WITH REGARD TO
POSSIBLE FROPAS. ATTM NOT GOING TO MAKE A LOT OF CHANGES TO WHAT WE
ALREADY HAVE IN THE GRIDS FOR THIS TIMEFRAME...BUT WILL GO WITH THE
ECMWF FOR BALANCE OF THE FCST PERIOD. 41

AVIATION...
UPCOMING TAF PACKAGE PROMISES TO BE A TRICKY ONE WITH THE CONTINUED
DEVELOPMENT OF LOW CLOUDS/FOG THIS MORNING. WE SHOULD SEE THIS MESS
MIX OUT BY MID MORNING GIVEN THE MODERATE WINDS JUST ABOVE THE SFC/
LACK OF HIGH CLOUDS. STILL SOME QUESTIONS REGARDING THE POSSIBILITY
OF ADDITIONAL PCPN DEVELOPMENT LATE THIS AFTN/EARLY EVENING AS THIS
NEXT COLD FRONT MOVES THROUGH THE CWA. ATTM WILL LIKELY OPT TO KEEP
WITH THE CURRENT TRENDS OF JUST CB AND VCTS FOR THIS TIMEFRAME.
VFR (BUT STRONGISH WINDS) EXPECTED IN THE WAKE OF THE FRONT FOR TO-
MORROW NIGHT. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  38  62  34  70 /  50  20   0   0   0
HOUSTON (IAH)              78  42  61  40  69 /  50  30   0   0   0
GALVESTON (GLS)            78  49  62  47  68 /  30  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...38
Hazardous weather outlook, Mar 27, 4:33 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 AM CDT FRI MAR 27 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
433 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN PLAINS
TODAY AND TONIGHT AND WILL DRAG A DRYLINE AND COLD FRONT INTO THE
REGION THIS AFTERNOON AND EVENING. THESE FEATURES WILL TRIGGER
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE AREA
THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE EAST OF A
BRENHAM TO FREEPORT LINE THIS AFTERNOON.

BREEZY CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT THIS
EVENING AND TONIGHT. A WIND ADVISORY MAY BE REQUIRED FOR THE
COASTAL COUNTIES. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THE
COASTAL WATERS WHERE GUSTS TO GALE FORCE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 10:36 AM CDTSmall Craft AdvisoryHGX34 hr
Mar 27, 12:03 PM CDTTornado WarningHGXBurleson27 min
Mar 27, 1:41 PM CDTTornado WarningHGXHouston, Madison34 min
Mar 27, 2:28 PM CDTSevere Thunderstorm WarningHGXGrimes32 min
Mar 27, 2:58 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller32 min
Mar 27, 3:15 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller45 min
Mar 27, 3:56 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto34 min
Mar 27, 4:19 PM CDTTornado WarningHGXLiberty, Montgomery, San Jacinto26 min
Mar 27, 4:30 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto30 min
Mar 27, 4:37 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery38 min
Mar 27, 4:42 PM CDTTornado WarningHGXLiberty, San Jacinto33 min
Mar 27, 5:02 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk28 min
Mar 27, 5:13 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery47 min
Mar 27, 5:24 PM CDTSevere Thunderstorm WarningHGXBrazoria, Harris35 min
Mar 27, 5:29 PM CDTSpecial Marine WarningHGX61 min
Mar 27, 5:56 PM CDTSevere Thunderstorm WarningHGXLiberty49 min
Mar 27, 6:21 PM CDTSevere Thunderstorm WarningHGXChambers, Liberty39 min
Mar 27, 6:33 PM CDTSpecial Marine WarningHGX57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.